Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Wichita, KS

May 2, 20176 counties in Kansas

NWS Wichita, KS issued this flash flood watch at May 2, 2017, 4:09 AM CDT for 6 counties in Kansas. It took effect at May 3, 2017, 1:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 4:09 AM CDT (09:09 UTC)
In effect from
May 3, 2017, 1:00 AM CDT
Expired
May 3, 2017, 10:51 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Chautauqua County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WGUS63 KICT 020909
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
409 AM CDT Tue May 2 2017

...Heavy rain southern and southeast Kansas tonight into Wednesday
morning...

KSZ072-095-096-098>100-022315-
/O.NEW.KICT.FF.A.0002.170503T0600Z-170504T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
409 AM CDT Tue May 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN Wichita HAS ISSUED A

* Flash Flood Watch FOR a portion of Southeast Kansas, including 
  the following areas, Allen, Chautauqua, Labette, Montgomery, 
  Neosho, and Wilson. 

* From late tonight through Wednesday evening.

* Areas of moderate to heavy rainfall will impact southern and
  southeast Kansas tonight into Wednesday morning, as a storm
  system strengthens across Mid-America. Rainfall amounts should
  reach one inch for many areas, with locally higher amounts
  likely exceeding 2 to 3 inches. Southeast Kansas is most
  susceptible to additional flooding, due to recent very heavy 
  rainfall, ongoing river and areal flooding concerns and 
  saturated soils. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead 
To flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around...don't drown. 

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
3 follow-up statements
945 
WGUS63 KICT 022013
FFAICT

Flood Watch
National Weather Service Wichita KS
313 PM CDT Tue May 2 2017

...Heavy rain across Southern Kansas tonight into early Wednesday...

KSZ072-095-096-098>100-031015-
/O.CON.KICT.FF.A.0002.170503T0600Z-170504T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
313 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

THE Flash Flood Watch CONTINUES FOR

* a portion of Southeast Kansas, including the following areas, 
  Allen, Chautauqua, Labette, Montgomery, Neosho, and Wilson. 

* From 1 AM CDT Wednesday through Wednesday evening.

* Areas of moderate to heavy rain will impact Southern Kansas
  tonight into Wednesday morning, as a storm system strengthens across
  the Central Plain. Rainfall amounts should reach one inch for 
  many areas, with locally higher amounts likely exceeding 2 
  inches. Southeast Kansas is most susceptible to additional 
  flooding, due to recent very heavy rain and ongoing river 
  flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
To flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around...don't drown.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
059 
WGUS63 KICT 030825
FFAICT

Flood Watch
National Weather Service Wichita KS
325 AM CDT Wed May 3 2017

KSZ072-095-096-098>100-040000-
/O.CON.KICT.FF.A.0002.000000T0000Z-170504T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
325 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT TODAY...

THE Flash Flood Watch CONTINUES FOR

* A portion of Southeast Kansas, including the following areas, 
  Allen, Chautauqua, Labette, Montgomery, Neosho, and Wilson. 

* Through Today.

* A large thunderstorm complex with locally heavy rainfall rates
  will move eastward across the watch area this morning.
  Widespread 1 to 2 inch rainfall amounts are likely, with locally
  higher amounts exceeding 2 inches. With the ground nearly
  saturated to saturated in southeast Kansas, these rainfall rates
  will likely result in excessive runoff and potential flooding of
  low-lying areas, streams, and creeks. A few main stem rivers
  will likely experience significant rises, with renewed or
  aggravated flooding along especially the Neosho River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
To flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around...don't drown.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
542 
WGUS63 KICT 031551
FFAICT

Flood Watch
National Weather Service Wichita KS
1051 AM CDT Wed May 3 2017

KSZ072-095-096-098>100-031700-
/O.CAN.KICT.FF.A.0002.000000T0000Z-170504T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
1051 AM CDT Wed May 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

THE Flash Flood Watch FOR a portion of Southeast Kansas HAS BEEN
CANCELLED. 

Some lingering areal flooding will continue over portions of Allen
county and portions of southeast Kansas. But the imminent threat 
of flash flooding has ended, as the the heaviest rainfall has 
moved east of the area.

$$

Ketcham

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:50 AM CDT, 19 minutes earlier.

Area forecast discussion, May 2, 3:50 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
350 AM CDT Tue May 2 2017

.SHORT TERM...(Today through Thursday night)
Issued at 346 AM CDT Tue May 2 2017

Forecast highlights focus around heavy rain potential southern
Kansas overnight into Wednesday morning, with rather quiet and
warmer weather expected Thursday through the weekend.

A shortwave trough approaching from the northwest is expected to
deepen/strengthen considerably across the region tonight into
Wednesday, spreading areas of moderate to heavy rain across
generally the southern half of Kansas. GFS, NAM and ECMWF are all
in fairly good agreement, spreading widespread 0.50 to 1.50 inches
across southern and southeast Kansas. Moisture/instability will
be lacking with this system, so likely will not be looking at
widespread intense rainfall rates (i.e. 1-2 inches per hour).
However, impressive 800-600mb warm advection and frontogenesis
should concentrate a fairly narrow intense west-east oriented
precipitation band, producing locally 2-3+ inches somewhere
across southern/southeast Kansas after midnight into Wednesday
morning. Even though rainfall rates alone will likely be
insufficient to produce flash flooding with this system,
antecedent rainfall and soil moisture, along with various rivers
still running bankful or in flood, and continued flooding of low-
lying areas dictates the need for some sort of flood watch
product. Per interoffice collaboration, we decided on a flash
flood watch over southeast Kansas tonight through Wednesday.
Furthermore, marginal instability coupled with strong deep layer
effective shear may promote a few storms with marginally severe
hail over far southern Kansas overnight.

With widespread rainfall exiting to the east, scattered showers
and thunderstorms should redevelop Wednesday afternoon west of
I-135, ahead of the approaching deep shortwave trough and
underneath cold air aloft. MUCAPE values around 500 j/kg owing to
the steep lapse rates could promote small hail and brief heavy
rain with this activity. Loss of daytime heating should kill this
activity around sunset. Same could be true for Thursday afternoon-
evening over extreme eastern Kansas, although probably not as
widespread as Wednesday afternoon-evening activity.

.LONG TERM...(Friday through Monday)
Issued at 346 AM CDT Tue May 2 2017

Deterministic models and ensemble consensus continue to strongly
support an omega blocking pattern developing across the Nation
late week into next week (deep upper lows western and eastern
CONUS, amplified ridge central CONUS). This will support fairly
quiet, sunny and warmer weather across the Heartland late week and
through the weekend, with daytime temperatures climbing through
the 70s to near 80 degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1140 PM CDT Mon May 1 2017

Mid-level clouds will continue to spread across the area for
tonight and linger into Tuesday. Meanwhile winds will switch to
the north then veer to the northeast/east during the afternoon
hours on Tuesday. VFR conditions will prevail for all TAF sites
across central and south central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  49  60  46 /  10  90  60  30
Hutchinson      69  47  60  44 /  10  80  60  30
Newton          68  48  58  44 /  10  80  60  30
ElDorado        69  48  58  43 /  10  90  70  20
Winfield-KWLD   73  50  60  45 /  10 100  70  20
Russell         65  45  60  42 /  10  50  60  20
Great Bend      67  45  60  42 /  10  60  60  20
Salina          67  47  60  44 /   0  50  50  30
McPherson       67  47  59  44 /  10  70  60  30
Coffeyville     73  51  58  43 /  10 100  90  20
Chanute         69  50  55  42 /   0 100  90  20
Iola            69  49  55  42 /   0  90  90  30
Parsons-KPPF    72  50  56  43 /  10 100  90  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from late tonight through Wednesday evening
for KSZ072-095-096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CDJ
Hazardous weather outlook, May 1, 11:48 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1148 PM CDT Mon May 1 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1148 PM CDT Mon May 1 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Flooding continues along the Neosho River in far Southeast Kansas.
For further details, please listen for updated Flood Statements.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will continue on the Neosho River until mid-week. Be sure
to listen for updated Flood Statements for further details.

Thunderstorms are likely across Southern Kansas Tuesday Night and
Wednesday Morning. While a few stronger thunderstorms with nickel
sized hail are possible, the greatest threat is heavy rainfall that
is likely to cause further flooding, especially in Southeast
Kansas.

The forecast should be monitored closely, especially if you live in
Southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.